Alert archive / Texas / Small Craft Advisories in 2016
Small Craft Advisory 33, NWS Brownsville, TX
NWS Brownsville, TX issued this small craft advisory at May 28, 2016, 7:23 PM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 28, 2016, 7:23 PM CDT (00:23 UTC)
- Expired
- May 29, 2016, 4:11 AM CDT
- In force
- 9 hr
- Issued by
- NWS Brownsville, TX
The text
As transmitted.
385 WHUS74 KBRO 290023 MWWBRO URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE BROWNSVILLE TX 723 PM CDT SAT MAY 28 2016 ...HAZARDOUS SEAS AND GUSTY WINDS EXPECTED OVERNIGHT ACROSS THE LOWER TEXAS GULF WATERS... .CONTINUED LONG FETCH OF SOUTHEAST FLOW BETWEEN HIGH PRESSURE IN THE EASTERN GULF AND A TROUGH OF LOW PRESSURE ALONG THE LEE OF THE SIERRA MADRE MOUNTAINS IN NORTHERN MEXICO WILL MAINTAIN SEAS AROUND 7 FEET OR HIGHER. SOUTHEAST WINDS MAY BRIEFLY REACH 20 KNOTS WITH HIGHER GUSTS BETWEEN MIDNIGHT AND 5 AM...AND THE POTENTIAL EXISTS FOR A SURGE OF SOUTH WINDS TO REACH THE WATERS LATE THIS EVENING OR EARLY SUNDAY MORNING FROM THUNDERSTORM CLUSTERS MOVING THROUGH NORTHEAST MEXICO. GMZ150-155-170-175-291200- /O.EXP.KBRO.SC.Y.0032.000000T0000Z-160529T0000Z/ /O.NEW.KBRO.SC.Y.0033.160529T0023Z-160529T1200Z/ COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO 60 NM- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM- 723 PM CDT SAT MAY 28 2016 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM CDT SUNDAY... THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 7 AM CDT SUNDAY. * WINDS...SOUTHEAST WINDS 20 KNOTS AND GUSTY MAINLY BETWEEN MIDNIGHT AND 5 AM SUNDAY. A ONE TO THREE HOUR PERIOD OF WIND GUSTS TO 30 KNOTS IS POSSIBLE IF ENERGY FROM THUNDERSTORMS IN NORTHEAST MEXICO CAN REACH THE GULF WATERS LATE THIS EVENING AND AFTER MIDNIGHT. * WAVES/SEAS...SEAS GENERALLY 6 TO 8 FEET...OCCASIONALLY 9 FEET OVER THE WATERS MAINLY BEYOND 20 NM OUT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ GMZ130-132-135-290130- /O.EXP.KBRO.SI.Y.0027.000000T0000Z-160529T0000Z/ LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO- LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX- LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX- 723 PM CDT SAT MAY 28 2016 ...SMALL CRAFT ADVISORY FOR WINDS HAS EXPIRED... WINDS HAVE SETTLED BACK TO 10 TO 15 KNOTS WITH A FEW HIGHER GUSTS THIS EVENING. HOWEVER...THE POSSIBILITY EXISTS FOR A ONE TO TWO HOUR PERIOD OF SOUTH WINDS LATE THIS EVENING THROUGH JUST AFTER MIDNIGHT FROM THUNDERSTORMS MOVING THROUGH NORTHEAST MEXICO. SHOULD THE WIND DEVELOP...STAY TUNED FOR SPECIAL MARINE WARNINGS OR MARINE WEATHER STATEMENTS TO COVER THE HAZARD. $$ 52/BSG
1 follow-up statement
683 WHUS74 KBRO 290911 MWWBRO URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE BROWNSVILLE TX 411 AM CDT SUN MAY 29 2016 ...MARINE CONDITIONS IMPROVING THIS MORNING... .GRADIENT ALONG THE LOWER TEXAS COAST HAS WEAKEN REDUCING SOUTHEAST WINDS ACROSS THE GULF WATERS WITH LOWER SEAS. GMZ150-155-170-175-291015- /O.CAN.KBRO.SC.Y.0033.000000T0000Z-160529T1200Z/ COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO 60 NM- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM- 411 AM CDT SUN MAY 29 2016 ...SMALL CRAFT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS CANCELLED THE SMALL CRAFT ADVISORY. LOWER SEAS AND MODERATE SOUTHEAST WINDS CONTINUE TO LOWER ALLOWING FOR MARINE CONDITIONS TO IMPROVE ACROSS THE LOWER TEXAS COAST. THE SMALL CRAFT ADVISORY HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this small craft advisory went out at May 28, 7:08 PM CDT, 15 minutes earlier.
Area forecast discussion, May 28, 7:08 PM CDT, 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service BROWNSVILLE TX
708 PM CDT SAT MAY 28 2016
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...Other than the fly in the ointment of a thunderstorm
cluster showing signs of edging close to or just across the Rio
Grande near McAllen this evening, the forecast is fairly
straightforward and a continuation of the previous forecast with
only slight changes in the overnight period.
The thunderstorm cluster moving into eastern Nuevo Leon at 7 pm
may have enough oomph to reach McAllen (KMFE) with residual
thunder/lightning and light stratiform rain as it will be in a
race to sunset as well as increasingly capped atmosphere
especially across the Lower Valley. For now, added anvil/cirrus
shield at all terminals after 02/03Z but for KMFE put in a mid
level deck and VCTS which could end up being light TSRA even with
the precipitation being more "debris" than anything else. Did not
add to KHRL or KBRO thinking that similar to Friday evening much
of the activity will be gone by the time it reaches these
terminals.
Thereafter, expect the usual pre-dawn MVFR ceilings and local MVFR
visibility with southeast winds lightening a bit even compared
with this morning. Decided to be a little more pessimistic on
ceilings through late morning before scattering things out to VFR,
lower near the coast than inland, for the remainder of the
afternoon. As for wind, a similar afternoon to today though
perhaps a tad less gusty as gradient relaxes a bit.
52/bsg
&&
.PREV DISCUSSION... /issued 327 PM CDT SAT MAY 28 2016/
SHORT TERM (Tonight through Sunday Night):
Upper-level ridging has begun nosing into Deep South TX today with
500-mb heights analyzed at 588 dam. This should keep a lid on
precip chances through the short-term period. IR satellite showing
only very sparse convective activity, even over the Sierra Madre, at
this time. Even if anything does develop, steering flow is more
toward the north, which would take the storms mainly west of the
area. Weak disturbances in the mid-level flow could clip the far
western/northern part of the CWA...though model guidance suggesting
such disturbances would mainly be deflected north of the area by the
ridge. At any rate, will leave in 20-25% PoP out there through
midnight tonight with "silent 10's" elsewhere.
Heat indices have "behaved" better today with the added cloud cover
slowing heating just a bit. Still seeing readings in the 105 range.
At the surface...high pressure ridging across the central Gulf and
surface thermal trough in the Mexican interior will continue to
bring warm and moist air into the area on moderate SE winds.
Not a great deal of change for Sunday. Upper ridge strengthens
slightly overhead so temps will be a couple degrees hotter, with
heat indices forecast to be in the 105-110 range across the area.
Models hinting at a weak short-wave disturbance to perhaps clip the
western counties again Sunday evening so will keep isolated showers
and storms in for those areas again.
At the beaches, high risk of rip currents is expected to continue
through at least early Sunday, yielding hazardous conditions for
poor swimmers who enter the water and swim offshore into the surf.
Will let oncoming shift re-evaluate this for possible extension
through the remainder of Sunday. Longer-period swell which has been
driving the risk has been more difficult to find in the wave data
from Buoy 020 of late.
LONG TERM (Monday through Saturday): Two 500 mb closed lows will
be positioned over the northern and southern Rockies on Monday. As
the northern closed low moves east into the upper Midwest on
Wednesday the southern closed low will open up and will push into
the south central Plains states around midweek with this trough
eventually pushing over the lower Miss River Valley late Fri. In
the wake of this trough passage a fairly high amplitude 500 mb
ridge axis will start building back in place for Sat and Sun
maintaining a drier and more stable atms over the RGV. At the
surface the passage of this 500 mb trough will push a pretty
decent cold front into south TX which could meander south of the
RGV pm Fri and will likely stay near or just south of the RGV into
the weekend. The best moisture advection ahead of this 500 mb
trough and associated cold front sets up for the period from Wed
through Fri of next week. So expect the best pops during the
latter half of this upcoming work week as the UVV increase ahead
of the trough axis and interacts with the better moisture values
setting up.
The GFS and ECMWF models are in pretty good agreement in the timing
and the magnitude of the 500 mb trough axis that approaches and
moves through the area next week. Both models are in decent
agreement on the expected temps throughout the longer range period.
However bigger disagreements show up in the pops with the ECMWF
being much more bullish on pops bringing in chc/likely pops on Tues
which is much faster than the GFS which holds off on bringing in the
better pops until Thurs. A closer look at the ECMWF shows that the
reason for the much higher pops on Tues is that this model wants to
move a pretty strong 500 mb short wave over south TX which fires off
a conv complex that moves down across the RGV. The GFS does moves
some stronger 500 mb PVA over the region on Tues but does not appear
to reflect the stronger moisture advection indicated by the ECMWF.
Will go a little closer to the drier GFS early next week and will
then go closer to the wetter ECMWF later next week. Temps will be a
roughly 50/50 blend of the GFS and ECMWF numbers. Overall confidence
in the longer range wording is above average for the temps and only
average for the pops due to the timing differences shown by the
ECMWF and GFS.
MARINE: /Tonight through Sunday night/...Winds and seas over the
marine areas have been slower to subside than expected today. Wave
models did not handle the near-term seas especially well, so issued
SCA for winds on the Laguna and winds/seas for the Gulf waters
through 7PM tonight. Hand-edited wave grids for consistency. Winds
currently on a subsiding trend over the Gulf waters may briefly bump
back up to near 20 knots between about 03-09Z tonight, but
confidence in this not especially high so will not extend SCA at
this time. SCEC conditions will prevail overnight at a minimum,
though, and likely persist through much of Sunday as moderate to
occasionally strong SE flow prevails.
Memorial Day through Thursday night...The PGF will be fairly
strong during the first half of next week as the 500 mb troughs
move across the central plains states increasing the surface
troffing over the Midwest. This may push marine conditions along
the lower TX coastline in SCEC criteria through Wed. The PGF then
weakens some after Wed as the cold front pushes southwards into TX
allowing the seas to slacken some.
&&
.BRO Watches/Warnings/Advisories...
TX...High Rip Current Risk through Sunday morning for TXZ251-256-257.
GM...Small Craft Advisory for winds until 7 PM CDT this evening for
GMZ130-132-135.
Small Craft Advisory until 7 PM CDT this evening for GMZ150-155-
170-175.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
52/99Hazardous weather outlook, May 28, 5:23 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 523 PM CDT SAT MAY 28 2016 TXZ250-251-253>257-291100- BROOKS-KENEDY-HIDALGO-INLAND WILLACY-INLAND CAMERON- COASTAL WILLACY-COASTAL CAMERON- 523 PM CDT SAT MAY 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH TEXAS AND THE RIO GRANDE VALLEY EAST OF HIGHWAY 281. .DAY ONE...TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED...EXCEPT DANGEROUS RIP AND LONGSHORE CURRENTS WILL CONTINUE ALONG THE BEACHES THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY DANGEROUS RIP AND LONGSHORE CURRENTS WILL CONTINUE SUNDAY AND POSSIBLY INTO THE FIRST HALF OF THE WEEK ALONG THE BEACHES. SCATTERED THUNDERSTORMS MAY REACH HIDALGO AND BROOKS COUNTY EACH EVENING AND OVERNIGHT MONDAY THROUGH WEDNESDAY...WITH POTENTIALLY MORE COVERAGE ON THURSDAY. THE PRIMARY HAZARD FOR THE OVERNIGHT STORMS WOULD BE FREQUENT CLOUD TO GROUND LIGHTNING...AND FOR ALL PERIODS THE OTHER HAZARD IS NUISANCE FLOODING OF POOR DRAINAGE LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TXZ248-249-252-291100- ZAPATA-JIM HOGG-STARR- 523 PM CDT SAT MAY 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE UPPER RIO GRANDE VALLEY AND RIO GRANDE PLAINS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS MAY SNEAK INTO THE RIO GRANDE PLAINS AFTER SUNSET AND CONTINUE THROUGH MIDNIGHT BEFORE ENDING. PRIMARY HAZARDS ARE OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF DOWNPOURS CAUSING PONDING OF WATER ON ROADS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE UPPER RIO GRANDE VALLEY AND RIO GRANDE PLAINS OVERNIGHT MONDAY THROUGH WEDNESDAY...WITH POTENTIALLY MORE COVERAGE ON THURSDAY. THE PRIMARY HAZARD FOR THE OVERNIGHT STORMS WOULD BE FREQUENT CLOUD TO GROUND LIGHTNING...AND FOR ALL PERIODS THE HAZARDS INCLUDE NUISANCE FLOODING OF POOR DRAINAGE LOCATIONS. HAIL AND GUSTY WINDS OF 40 MPH OR HIGHER ARE ALSO POSSIBLE OVERNIGHT MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. GMZ130-132-135-150-155-170-175-291100- LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO- LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX- LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX- COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO 60 NM- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM- 523 PM CDT SAT MAY 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF MEXICO AND THE LAGUNA MADRE. .DAY ONE...TONIGHT OVER THE GULF WATERS...SEAS NEAR 7 FEET AND LONG PERIOD SWELL AROUND 8 SECONDS WILL CONTINUE TO CREATE DANGEROUS BOATING CONDITIONS THIS EVENING. WINDS MAY GUST BETWEEN 20 AND 25 KNOTS BETWEEN MIDNIGHT AND 6 AM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW THUNDERSTORMS MAY DEVELOP TUESDAY...WITH OCCASIONAL CLOUD TO WATER LIGHTNING THE PRIMARY HAZARD. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH THURSDAY NIGHT WITH OCCASIONAL CLOUD TO WATER LIGHTNING AND LOCALLY HEAVY RAINFALL REDUCING VISIBILITY BELOW 1 NAUTICAL MILE THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 52/BSG
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:12 PM CDT | Special Weather Statement | BRO | Starr | 63 min |
Nearby
Small Craft Advisories in Texas, 2016Every small craft advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.